Stevens‑Johnson syndrome induced by fluoroquinolones in a patient with colon cancer: A case report and literature review

Read full text
Authors: Yi Zhou, Guangye Huang, Hui Li
Cited by: 1
References: 37

Abstract

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) represent severe cutaneous adverse drug reactions characterized by extensive mucocutaneous necrosis and epidermal detachment. While these conditions are most commonly observed in association with sulfonamides and β-lactams antibiotics, emerging evidence indicates that fluoroquinolones may be linked to ~4% of cases. The current study presents a rare case of levofloxacin-induced SJS in a 55-year-old male with metastatic colon cancer. A total of 8 days after initiating levofloxacin, the patient developed a generalized erythematous rash, oral mucosal ulcerations and conjunctival hemorrhage. Despite discontinuation of the drug and the administration of dexamethasone, progressive epidermal detachment ensued, affecting 16% of the total body surface area, along with new perianal and scrotal erosions. Laboratory findings revealed persistent hypoalbuminemia, progressive azotemia and elevated procalcitonin. Despite active management, the patient ultimately succumbed to fatal septic shock and multiorgan dysfunction syndrome. This rare case highlights the need for heightened caution in administering fluoroquinolones to oncologically complex patients diagnosed with advanced colorectal cancer with malignant ascites and hypoalbuminemia prior to fluoroquinolone exposure. Furthermore, the findings suggest that malignant ascites and hypoalbuminemia may serve as novel prognostic indicators in patients with SJS/TEN and abdominal malignancies. These observations are valuable for refining current risk stratification models and provide a more precise basis for clinical decision-making in complex oncological patients to improve outcomes in this vulnerable population.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Blood disorders and treatments Methemoglobinemia and Tumor Lysis Syndrome

Publication details

Journal / source
Experimental and Therapeutic Medicine
Publisher
Spandidos Publications
Volume
32
Issue
2
Pages
1–6
Publication date
4 June 2026
Language
EN